Adjust D-D for HCT?

Adjust D-D for HCT?
Jul 21, 2013 3:52pm

From Michael Suter, MT (ASCP) SH Senior Clinical Scientist, Hematology, Peace Health Laboratories, Springfield, Oregon.

George, I am curious about your thoughts on how to best address the effect of high hematocrits (HCTs) on the quantitative latex D-dimer assays such as the Stago D-Di test. With high HCT samples, there is a relative decrease in plasma causing a relative excess of anticoagulant. With prothrombin time (PT ) and partial thromboplastin time (PTT , APTT ), it’s necessary to redraw the patient into a tube with a decreased amount of anticoagulant to normalize the plasma:anticoagulant ratio. You can’t simply correct mathematically for the excess anticoagulant, because the effect is more than dilutional and the test may end up measuring citrate anticoagulation instead of just the in vivo patient anticoagulation. Empirical studies were required to show that high HCT becomes significant above 55%.

It occurs to me that with D-dimer, the only effect of excess anticoagulant is dilution. The assay uses latex beads coated with monoclonal antibody, and citrate would presumably have no inhibitory effect on that reaction. So it might be quicker, easier, less expensive and kinder to the patient just to mathematically correct for the dilutional effect in patients with high HCT. Here is how I see the math working:

Or in Excel: Cal Factor=2.7/(((100-HCT)/100)*4.5). Do you see a problem with this approach?

Post-script sent August 10: George, My question holds, but I see an error in my math. Let me reply to you with updated calculations in a bit. Mike.

Hi, Mike, and thank you for your thoughtful post. Thanks, also for being patient with me and I’ve not received the update you refer to, please re-send it at your convenience. You may also wish to rework the table and formula to account for 3 mL tubes, which are perhaps more commonly used, however, given we are working with a ratio, the total volumes will drop out of the formula.

Your idea raises a question of test principle, which I have been puzzling over for a few days. Does the excess anticoagulant, in fact, exert a dilutional effect upon the D-Dimer assay? The PT and PTT prolongation is not so much dilutional as it is a chemical reaction in which the excess citrate removes plasma ionic calcium that would otherwise participate in the clotting sequence. I’m not certain the same issue arises with the D-dimer assay. Also I’ve wondered whether your suggested mathematical correction would have a clear clinical consequence, given the relatively high CVs associated with coagulation assays in general.

I’ve contacted a few folks who may have more experience and expertise with the quantitative D-dimer assay for assistance, so watch for comments within the next few days. Geo.

0 Comments

From Michael Suter, MT (ASCP) SH Senior Clinical Scientist, Hematology, Peace Health Laboratories, Springfield, Oregon.

George, I am curious about your thoughts on how to best address the effect of high hematocrits (HCTs) on the quantitative latex D-dimer assays such as the Stago D-Di test. With high HCT samples, there is a relative decrease in plasma causing a relative excess of anticoagulant. With prothrombin time (PT ) and partial thromboplastin time (PTT , APTT ), it’s necessary to redraw the patient into a tube with a decreased amount of anticoagulant to normalize the plasma:anticoagulant ratio. You can’t simply correct mathematically for the excess anticoagulant, because the effect is more than dilutional and the test may end up measuring citrate anticoagulation instead of just the in vivo patient anticoagulation. Empirical studies were required to show that high HCT becomes significant above 55%.

It occurs to me that with D-dimer, the only effect of excess anticoagulant is dilution. The assay uses latex beads coated with monoclonal antibody, and citrate would presumably have no inhibitory effect on that reaction. So it might be quicker, easier, less expensive and kinder to the patient just to mathematically correct for the dilutional effect in patients with high HCT. Here is how I see the math working:

Or in Excel: Cal Factor=2.7/(((100-HCT)/100)*4.5). Do you see a problem with this approach?

Post-script sent August 10: George, My question holds, but I see an error in my math. Let me reply to you with updated calculations in a bit. Mike.

Hi, Mike, and thank you for your thoughtful post. Thanks, also for being patient with me and I’ve not received the update you refer to, please re-send it at your convenience. You may also wish to rework the table and formula to account for 3 mL tubes, which are perhaps more commonly used, however, given we are working with a ratio, the total volumes will drop out of the formula.

Your idea raises a question of test principle, which I have been puzzling over for a few days. Does the excess anticoagulant, in fact, exert a dilutional effect upon the D-Dimer assay? The PT and PTT prolongation is not so much dilutional as it is a chemical reaction in which the excess citrate removes plasma ionic calcium that would otherwise participate in the clotting sequence. I’m not certain the same issue arises with the D-dimer assay. Also I’ve wondered whether your suggested mathematical correction would have a clear clinical consequence, given the relatively high CVs associated with coagulation assays in general.

I’ve contacted a few folks who may have more experience and expertise with the quantitative D-dimer assay for assistance, so watch for comments within the next few days. Geo.

Leave A Comment

You must be logged in to Comment - Sign In